T Nation

Atenolol, High Blood Pressure, and Fat Loss

I have high blood pressure and currently take one (1) 50mg Atenolol tablet/day. Atenolol is a beta-blocker drug. So, my question concerns Atenolol’s potential to interfere with the action of beta-agonist (fat burner) supplements. I also read that Atenolol may seriously interfere with one’s ability to loose weight. Should I ask my doctor to explore other options ?

Can anyone shed some light on this for me?

Thanks,

Crowbar

Atenolol or Tenormin , I was on this rancis shit for a while about 15 years ago… It made me tired all the time, and I lacked motivation, and oh the best part is that it also made it next to impossible to get a full erection!! Atenolol is for people on the very serious end of HT, not just for the aveage joe with higher numbers. My Quack of a Dr. thought that since my mother was on it then her would just put me on it,idiot. And yes I put on weight while on it, and found it VERY hard to loose it until I switched doctors and to his horror immediately put me on a very low dose diuretic.
Ht is nothing to fool with but the wrong meds are even more worrysome.

[quote]crowbar524 wrote:
I have high blood pressure and currently take one (1) 50mg Atenolol tablet/day. Atenolol is a beta-blocker drug. So, my question concerns Atenolol’s potential to interfere with the action of beta-agonist (fat burner) supplements. I also read that Atenolol may seriously interfere with one’s ability to loose weight. Should I ask my doctor to explore other options ?

Can anyone shed some light on this for me?

Thanks,

Crowbar[/quote]

Although atenolol is considered a selective drug, this is really just a relative term. The interference with lipolysis and problems with libido and so forth, are more related to antagonism or blocking of the beta 2-adrenergic receptor, and while atenolol is considered to be more selective towards the beta 1-adrenergic receptor, there is still some pretty significant activity in respect to the former.

It sounds like you’re concerned, so yes, I would discuss this with your physician and perhaps ask if you could be switched to an even more (again relatively speaking) selective beta blocker, such as Zebeta (bisoprolol fumarate), or perhaps seek an alternative route all together (e.g., thiazide diuretic or a combination of bisoprolol and hydrochlorothiazide (Ziac) if needed).

Also, if you’re already using beta-adrenergic agonists such as ephedrine or clenbuterol in the first place, I would be sure to inform your physician about this in the first place…in other words, I wouldn’t start taking beta blockers in order to counteract any problems you’re having with BP, if the cause is beta-adrenergic agonists to begin with. I’m not saying this is the case with you, just a side note.